Alert archive / Kansas / Freezing Rain Advisories in 2007
Freezing Rain Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this freezing rain advisory at Nov 30, 2007, 4:20 AM CST for 18 counties in Kansas. It took effect at Nov 30, 2007, 6:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2007, 4:20 AM CST (10:20 UTC)
- In effect from
- Nov 30, 2007, 6:00 PM CST
- Expired
- Dec 1, 2007, 7:27 AM CST
- In force
- 13 hr
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Stanton County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freezing rain advisory went out at Nov 30, 3:17 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 30, 3:17 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 AM CST FRI NOV 30 2007 .DISCUSSION... DAYS 1-2... WATER VAPOR LOOP SHOWS IMPRESSIVE SUB TROPICAL CYCLONE WEST OF BAJA CALIFORNIA EARLY THIS MORNING. A SIGNIFICANT PLUME OF PACIFIC MOISTURE WAS STREAMING FROM QUITE LOW LATITUDES NORTHWARD THROUGH BAJA INTO ARIZONA AND SOUTHER NEW MEXICO. THIS WILL BE THE LOW THAT GETS KICKED OUT INTO THE DESERT SOUTHWEST REGION LATER ON TODAY AND TONIGHT...WITH A SIGNIFICANT POLEWARD ADVANCEMENT OF DEEP TROPOSPHERIC MOISTURE AND LIFT. OF COURSE...PRETTY MUCH ALL OF THE PACIFIC MOISTURE WILL BE RUNG OUT OVER THE SOUTHERN AND CENTRAL ROCKIES...AND WILL HAVE TO RELY ON LOW LEVEL MOISTURE FROM THE GULF OF MEXICO FOR PRECIPITATION FORMATION OVER THE WESTERN AND CENTRAL GREAT PLAINS. LOW LEVEL WINDS WILL BEGIN TO INCREASE SUBSTANTIALLY...WITH SUBSEQUENT INCREASE IN VERTICAL MOTION FOR FAIRLY WIDESPREAD PRECIPITATION AFTER 00Z THIS EVENING. PRECIPITATION WILL BLOSSOM SIGNIFICANTLY AROUND 06Z AS 50 KNOT LOW LEVEL JET CRANKS UP FROM CENTRAL TEXAS INTO OKLAHOMA. DEEP BAROCLINICITY WILL EXIST MAINLY NORTHEAST OF THE DDC CWA...WHICH IS WHY IT IS NO SURPRISE OMEGA FIELDS FROM ALL MODELS ARE THROUGH THE ROOF IN THIS AREA. THE LACK OF APPRECIABLE DEEP TROPOSPHERIC BAROCLINICITY OVER SOUTHWEST KANSAS WILL LIMIT SUBSTANTIAL PRECIPITATION AMOUNTS. THE BEST WINDOW FOR MEASURABLE PRECIPITATION WILL BE 03-09Z IT WOULD APPEAR. THIS WAVE OF PRECIPITATION WILL BE THE ONLY GOOD SHOT AT MEASURABLE PRECIP. AFTER 09Z...THE PRIMARY FOCUS FOR WIDESPREAD PRECIPITATION WILL HAVE MOVED RAPIDLY NORTHEAST INTO NEBRASKA AND IOWA AT THE NOSE OF THE EXTREMELY STRONG 65 KNOT LOW LEVEL JET. THIS IS THE PRECIPITATION AMOUNT/TIMING/DURATION PART OF THE FORECAST. NOW ON TO THE SURFACE TEMPERATURE AND PRECIPITATION TYPE PROBLEM... HAVE BEEN MONITORING HOURLY MSAS 3-HR PRESSURE TENDENCY AND OBSERVATIONS LIKE A HAWK THIS MORNING...AND COMPARING OBSERVED TEMPERATURES WITH MODEL TEMPERATURES. GFS AND NAM MODELS ARE INDEED STRUGGLING TO CAPTURE THE MAGNITUDE OF THE COLD AIR. 06Z SURFACE TEMPERATURES WERE OVER-FORECAST BY THE 6-HOUR NAM AND GFS BY 10 TO 12 DEGREES ACROSS CENTRAL NEBRASKA. THIS DOES NOT LEND HIGH CONFIDENCE IN EITHER OF THESE MODELS FOR SURFACE TEMPERATURE FORECASTING OVER THE NEXT 36 HOURS. THAT SAID...THE RUC13 IN AWIPS AND THE VARIOUS VERSIONS OF THE RUC ON THE FSL WEBSITE SHOW A MORE REALISTIC SURFACE TEMPERATURE FORECAST...SEVERAL DEGREES COLDER ACROSS WESTERN KANSAS...AND THE OFFICIAL FORECAST WILL MIRROR THE RUC13 SFC TEMP PREDICTION. HAVE LOWERED HIGHS TODAY BY A FEW DEGREES...AS ONCE THE COLD AIR GETS DOWN INTO SOUTHWEST KANSAS IN A FEW HOURS...NORTHEAST WINDS WILL LOCK THE MODIFIED ARCTIC AIR IN PLACE THROUGH THE DAY. HIGH LEVEL CLOUD COVER WILL MITIGATE DIRECT INSOLATION TO COUNTERACT SURFACE COLD ADVECTION...THUS AM EXPECTING LITTLE IF ANY DIURNAL RISE. BY EVENING...SURFACE TEMPERATURES WILL LIKELY BE IN THE 29-33 DEGREE RANGE FOR MOST OF THE DDC CWA AT PRECIPITATION ONSET...THUS THE PRIMARY PRECIP TYPE WILL BE FREEZING RAIN. THERE MAY ACTUALLY BE A LITTLE BIT OF SLEET AT THE ONSET OF PRECIPITATION BEFORE THE REALLY STRONG WARM ADVECTION KICKS IN AND THE WARM LAYER ALOFT REALLY INCREASES. UPSTREAM DEWPOINTS IN THE LOWER TEENS ALSO LEND THE LIKELIHOOD OF PRETTY DECENT WET-BULB EFFECT ON SURFACE TEMPERATURES AS WELL WHEN PRECIPITATION STARTS. THUS...AM EXPECTING A FAIRLY LARGE PART OF THE DDC CWA TO SEE AT LEAST SOME FREEZING RAIN THIS EVENING AND TONIGHT. THE MOST SUBSTANTIAL FREEZING RAIN WILL BE NORTH OF A JETMORE TO LARNED LINE UP TOWARDS THE INTERSTATE 70 CORRIDOR. AT THIS TIME...AM THINKING AROUND A TENTH TO TWO TENTHS OF AN INCH OF ICE ACCUMULATION...WITH PERHAPS A BIT MORE UP AROUND HAYS. WILL HOIST A FREEZING RAIN ADVISORY TO REPLACE THE WINTER STORM WATCH...FOR THE SAME COUNTIES. TREGO AND ELLIS COUNTY WILL HAVE TO BE WATCHED FOR POSSIBLE WARNING CRITERIA ICE ACCUMULATION, BUT AS IT APPEARS NOW...THE MOST SUBSTANTIAL ICE ACCUMULATIONS SHOULD REMAIN NORTHEAST OF DDC FORECAST AREA. LAST BUT NOT LEAST THE WIND. AS THE SUBTROPICAL SYSTEM EJECTS INTO COLORADO SATURDAY...VERY ROBUST LOW LEVEL RESPONSE WILL OCCUR WITH VERY DEEP CYCLOGENESIS. A BLEND OF THE GFS AND NAM BUFR PROFILE FOR A LOCATION SOUTH OF GRANADA COLORADO SUGGESTS A MEAN WIND IN THE MIXED LAYER OF 35 TO 40 KNOTS (SUSTAINED POTENTIAL) WITH WINDS AT THE TOP OF THE MIXED LAYER BETWEEN 50 AND 60 KNOTS (GUST POTENTIAL). THE GFS SHOWS THE MOST IMPRESSIVE DEEP MIXING UP TO 650MB AT THAT PARTICULAR BUFR SOUNDING LOCATION. THE HIGH WIND WATCH STILL LOOKS GOOD AND WILL KEEP IT IN PLACE...ALTHOUGH MY GUT FEELING IS THAT THE EASTERN PORTION OF THE CURRENT WATCH WILL PROBABLY FALL SHORT OF HIGH WIND WARNING CONDITIONS DUE TO LIKELY LACK OF DEEPER MIXING. IT STILL APPEARS THAT SUBSTANTIAL SURFACE WARMING WILL OCCUR FROM 15Z SATURDAY ON THROUGH THE REST OF THE DAY AS THE WARM FRONT RETREATS NORTHWARD. HIGHS IN THE LOWER 60S AS A RULE LOOK PRETTY GOOD FOR NOW ESPECIALLY SOUTHWEST ZONES. -UMSCHEID DAYS 3-7... MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD CONTINUE TO BE MAINLY TEMPERATURES. A STRONG COLD FRONT WILL BE MOVING THROUGH SOUTHWEST KANSAS ON SUNDAY MORNING WITH BREEZY TO WINDY CONDITIONS EARLY THEN AS THE HIGH PRESSURE RIDGE BUILDS IN THE WINDS SHOULD GO LIGHT BY AFTERNOON. SKIES SHOULD BE ONLY PARTLY CLOUDY WITH THE FRONTAL PASSAGE WITH LITTLE IN THE WAY OF LAYER MOISTURE WITH THIS SHORTWAVE TROUGH. THEN AS THE SHORTWAVE MOVES EAST LOOK FOR RISING MID LEVEL HEIGHTS AND A WARMING TREND. NORTHWEST FLOW ALOFT CAN BE EXPECTED INTO TUESDAY, THEN A SHORTWAVE TROUGH BRINGS A COLD FRONT INTO SOUTHWEST KANSAS ON WEDNESDAY INTO THURSDAY. THE NEW EC IS A BIT MORE AGGRESSIVE WITH THIS SHORTWAVE THAN THE GFS. HIGHS WILL BE MILD AND IN THE LOW 60S ON MONDAY, CLIMBING TO AROUND 70 BY TUESDAY, THEN WITH THE COLD FRONT HIGHS SHOULD BE IN THE 50S ON WEDNESDAY AND POSSIBLY ONLY 40S ON THURSDAY. HAVE LOWERED THURSDAY HIGHS WITH EXPECTED COOL RIDGE AND CLOUDY SKIES. MODELS HINT AT A BIT OF LIGHT PRECIP BUT WILL HOLD OFF FOR NOW AND MENTION A 10 POP. LOWS LOOK MILD ALSO IN THE MID 20S ON MONDAY MORNING THEN IN THE LOW TO MID 30S INTO THURSDAY MORNING AS DEWPOINTS INCREASE. && .AVIATION... EXPECT VFR CONDITIONS WITH A SURGE OF ARCTIC AIR MOVING INTO SOUTHWEST KANSAS EARLY THIS MORNING. WINDS WITH THIS SURGE WILL BE FROM THE NORTH AT 15 TO 22KTS EARLY, THEN BECOME EAST NORTHEASTERLY AND DECREASE. EXPECT INCREASING HIGH CLOUDS TODAY. CLOUDS WILL LOWER AND THICKEN TONIGHT WITH MVFR CIGS BY MIDNIGHT AND POSSIBLY IFR CIGS BY 12Z SATURDAY. LIGHT RAIN MAY BEGIN IN THE DDC AND GCK TERMINAL BY AROUND 00Z SATURDAY AND WITH SURFACE TEMPERATURES AROUND FREEZING SOME FREEZING RAIN OR RAIN IS ALSO EXPECTED AFTER MIDNIGHT INTO 12Z SATURDAY. FREEZING RAIN WILL BE THE MAIN TYPE AS YOU GO NORTH INTO THE HAYS REGION. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 30 64 31 / 30 90 80 0 GCK 31 29 65 29 / 30 90 70 0 EHA 36 29 65 33 / 30 100 50 0 LBL 36 30 65 33 / 30 90 50 0 HYS 32 29 60 30 / 20 90 80 10 P28 40 35 62 39 / 30 90 80 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FREEZING RAIN ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ SATURDAY FOR KSZ030-031-043>046-061>066- 074>079. HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON FOR KSZ030-031-043>046-061>066-074>081-084>090. && FN25/06/06
Hazardous weather outlook, Nov 29, 4:24 AM CST, 23 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 424 AM CST THU NOV 29 2007 KSZ030-031-043>046-061>066-074>081-084>090-301030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 424 AM CST THU NOV 29 2007 /324 AM MST THU NOV 29 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A VERY HIGH FIRE DANGER EXISTS TODAY AS STRONG SOUTH TO SOUTHWEST WINDS WILL RANGE FROM 20 TO 30 MPH THIS AFTERNOON. RELATIVE HUMIDITIES THIS AFTERNOON ARE EXPECTED TO BE IN THE 25 TO 30 PERCENT RANGE. OUTDOOR BURNING IS STRONGLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VERY STRONG AND MOIST SUBTROPICAL STORM SYSTEM WILL EJECT INTO THE ROCKIES AND HIGH PLAINS FRIDAY NIGHT INTO SATURDAY. PRIOR TO THIS STORM MOVING TOWARDS WESTERN KANSAS...A MODIFIED ARCTIC COLD FRONT WILL PUSH THROUGH DURING THE DAY FRIDAY...SETTING THE STAGE FOR THE POTENTIAL OF FREEZING RAIN OVER PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. THERE STILL REMAINS A FAIRLY LARGE DEGREE OF UNCERTAINTY REGARDING HOW COLD TEMPERATURES WILL DIP FRIDAY NIGHT...HOWEVER AREAS NORTH OF THE ARKANSAS RIVER...ESPECIALLY NEAR THE INTERSTATE 70 CORRIDOR...SHOULD MONITOR UPDATED FORECASTS CONCERNING ACCUMULATING ICE DUE TO FREEZING RAIN. A STRONG WARM FRONT IS EXPECTED TO ADVANCE NORTH DURING THE DAY SATURDAY, CHANGING ANY REMNANT FREEZING RAIN TO PLAIN RAIN BEFORE ENDING BY THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 6:01 PM CST | High Wind Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 21 hr |
| Nov 30, 1:54 PM CST | Ice Storm Warning | DDC | Ellis, Rush, Trego | 15 hr |
| Nov 30, 3:09 PM CST | High Wind Warning | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 12 more | 20 hr |
| Nov 30, 3:09 PM CST | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 27 hr |
Nearby
Freezing Rain Advisories in Kansas, 2007Every freezing rain advisory in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.